A 61-year-old was diagnosed with CLL in 1986 but received no active treatment until 2006, when the WCC became elevated and bone marrow biopsy showed a dense B cell infiltrate. Despite initial treatment with chemotherapy there was disease progression, hence started on Alemtuzumab (Campath) on 24/5/2010. This was stopped on 18/6/2010 because of recurrent neutropenic sepsis. He was readmitted on 18/7/2010 because of left eye cellulitis and hyponatremic with serum sodium of 122 mmol/l, which was investigated and treated appropriately as SIADH with fluid restriction and discharged with normal sodium. He was readmitted on 2/9/10 with lethargy, hypotension and sodium 119 mmol/l. He had not received any glucocorticoids for 5 months and biochemistry revealed pan hypopituitarism. He was treated with hydrocortisone and then thyroxine and testosterone, and his serum sodium rose to 134 mmol/l after 5 days whilst he was taking a normal fluid intake. In view of the biochemical changes he underwent an urgent pituitary MRI that showed gland larger than normal with heterogeneous enhancement and thickened stalk with dural thickening posterior to the gland and extending down the clivus, features consistent with lymphocytic hypophysitis. Campath is a recombinant humanized monoclonal antibody (Campath-1H) directed against the cell surface glycoprotein, CD52. There is increasing use of similar monoclonal antibodies in the treatment of cancer and inflammatory disorders. These immunomodulatory therapies can also induce an unwanted immune response. As a result, there are now iatrogenic autoimmune disorders arising from the treatment of malignancies. This is the first case report demonstrating lymphocytic hypophysitis in the context of use of Campath, which is even more startling considering the short duration of treatment. Endocrinologists should be aware of this new class of agents and the extended range of autoimmune conditions that that can be affected as illustrated by this case.
30 Apr - 04 May 2011
European Society of Endocrinology